Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Child has asthma, taking Claritin and inhaler. Chest pain, constipation, pneumonia, ear infection and coughing

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2001
Answered : 2272 Questions
In May, my 6-year-old daughter was diagnosed with mild asthma and given an inhaler and told to take 1 1/2 tsp Claritin. She is about 47 pounds. She also had a water table fall onto her foot that day and had a large bruise. It was better with no pain the next day. Five days later, she had chest pain first thing in the morning. I gave her the inhaler, thinking it was an asthma attack and it did not help instantly. The pain subsided about five minutes later on its own. The next day, she experienced the same pain. We have a 30 min. drive to school and she had pain the entire way. I called her ped. and they suggested giving her an antacid since the inhaler didn't work. She did feel better shortly afterward. In XXXXXXX a week after a trip to an indoor waterpark, she was diagnosed with pneumonia, ear infection, and after three months of coughing, the antibiotic finally cleared everything up. I switched to an off-brand Zyrtec and she had constipation while being treated for pneumonia. Eight days after seeing the doctor, we were watching a movie at night and she had sharp chest pain in the center of her chest. The doctor ran an EKG the next day and it was normal. Three days ago, she had tightness as soon as we got into the car and the next day had sharp chest pain in the center of her chest when we entered the car. After a thirty minute drive, it started to subside and was quickly better after a Tums. No complaints since. She had Claritin one hour before the chest pain and barely touched her cereal that morning. In the past month, she complains of mild, momentary chest pain several times a week and stomach aches. My gut says she may be having acid reflux caused by the constipation but she has never had this sharp pain with bouts of constipation in the past. I believe the next step will be a chest x-ray. I wish I could avoid that due to radiation. I have her on Miralax today and stopped the Claritin as well. Ironically, no complaints of chest pain or stomach aches.
Posted Sun, 22 Jul 2012 in Child Health
Answered by Dr. Ram Choudhary 4 hours later

I would like to advise an inhaler for the Asthma that should contain beclomethasone and levosalbutamol combination and would like that the child should take it on regular basis twice a day- Aerocort is such a time tested preparation.



She has recovered from pneumonia and now does not need antibiotics.

I wonder why she should receive Claritin and then Zyrtec, this group of medicines are not helpful in managing Asthma and they can be the cause for constipation in the child.

They are causing two-fold harm- not helping the asthma part and inducing constipation on other hand provoking you to give Miralax- a drug whose safety has not been evaluated for children and it does not have FDA approval.
It is a get-crasher in American society where it has become a house-hold name, many not knowing that Miralax should not be taken more than a week at a time.

Another issue I would like to raise is:

Whether the child is happy going to school/that particular school. Ask her about the problems at school and her friends. What are her feelings about being there!

Sometimes the discomfort/stress at school creates a psychological pressure on child and is manifested as psychosomatic problems where child complains of pain abdomen, pain chest, headache etc. without disease and without motive.

I notice that the problem started every time when you were about to take the child to the school.

If that is the case, then perhaps have a word with school authorities about the problems or switch the school itself.

I hope this advice would be helpful for you. Please do write back for follow up queries that you may have.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Lab Tests

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor